Pennsylvania, 2003

High Wind in Pennsylvania, September 18 to 19, 2003

September 18 to 19, 2003 · NWS PBZ · 4 events in 4 counties and zones

Remnants of Hurricane Isabel caused wind gusts in the neighborhood of 60 mph, knocking down trees and utility lines in various sections of these counties. Isabel passed over Pittsburgh around 8 AM EDT on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of Hurricane Isabel caused wind gusts in the neighborhood of 60 mph, knocking down trees and utility lines in various sections of these counties. Isabel passed over Pittsburgh around 8 AM EDT on the 19th. Wind gusts from Isabel started after 7 PM on the 18th and continued, from time to time, through the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 18, 8:05 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 8:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU SEP 18 2003

SEND OUT UPDATE TO CLEAN UP WORDING FOR OVERNIGHT PERIOD. REST OF
FORECAST IS IN LINE WITH CURRENT TREND.

.PBZ...
MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONE MDZ001.

OH...FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY
FOR ZONES OHZ040>041...OHZ049>050...OHZ059...OHZ069.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ016...PAZ023...
PAZ030...PAZ032.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>015...
PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Sep 18, 5:15 AM EST, 18 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY. A FLOOD WATCH WILL BE IN
EFFECT LATER TONIGHT FOR MUCH OF EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ALSO A WIND ADVISORY WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST
CENTRAL OHIO. A HIGH WIND WARNING WILL BE IN EFFECT LATER TONIGHT
FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT TIL NOON FRIDAY FOR MUCH OF EAST
CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL REMAIN IN  EFFECT
FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND
EXTREME EAST CENTRAL OHIO TIL 10 PM FRIDAY. A HIGH WIND WARNING WILL
REMAIN IN EFFECT TIL 10 PM FRIDAY FOR
JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TODAY INTO TOMORROW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Fayette

When
September 18, 11:30 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT

High Wind, Westmoreland

When
September 18, 11:30 PM EST
Where
Westmoreland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT

High Wind, Jefferson

When
September 19, 12:00 AM EST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

High Wind, Indiana

When
September 19, 2:00 AM EST
Where
Indiana forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374132, 5374134, 5374133, 5374131.